Tornadoes · United States · Illinois · 2013
EF2 tornado, Galatia, Illinois, January 29, 2013
This EF2 tornado ran 1.0 miles across Saline County on January 29, 2013, touching down at 10:16 PM CST and reaching 125 yards wide. It killed nobody and injured 2, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- January 29, 2013
- Touchdown
- 10:16 PM CST (04:16 UTC)
- Lifted
- 10:18 PM CST (04:18 UTC)
- On the ground
- 2 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 2
- Property damage
- $200,000
- County
- Saline County
- Touchdown point
- 37.842, -88.617
- Lift-off point
- 37.848, -88.601
- Record number
- 1301292216-01
The damage survey
3 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of thunderstorms intensified as it moved east from Missouri. The storms increased as they moved into slightly more unstable air associated with a strengthening low level jet. The storms were aided by the approach of a strong upper level trough. Despite weak instability, winds of 90 knots in the lowest 3 kilometers coupled with extreme shear values resulted in damaging winds and isolated tornadoes with the strongest storms. Ahead of the thunderstorms, strong southerly gradient winds gusted up to 55 mph in spots. A wind gust to 53 mph was measured in Hamilton County ahead of the storms.
One home was destroyed. The home was unroofed, and three out of four exterior walls collapsed. Several homes sustained roof damage, including roof decking. Windows were blown out of at least one house. A poorly constructed garage and an awning were destroyed. A machine shed was levelled, and the doors were blown out of another one. One home lost a brick chimney. A hay bale feeder was thrown 250 yards. Huge trees up to 14 feet in circumference were uprooted and snapped. There was an eyewitness to the funnel cloud. One person was critically injured by a large tree which fell on his mobile home, trapping him inside. Another person received minor injuries. The average path width was 100 yards. Peak winds were estimated near 115 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
9 minutes of warning. NWS PAH issued a tornado warning for this county at 04:07 UTC, 9 minutes before the tornado touched down, in force until 04:30 UTC.
The county was under a tornado watch, issued at 01:15 UTC and running to 06:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:00 UTC | 07:45 UTC | Wind Advisory | PAH |
| 01:15 UTC | 06:15 UTC | Tornado Watch | PAH |
| 04:02 UTC | 04:30 UTC | Severe Thunderstorm Warning | PAH |
| 04:07 UTC | 04:30 UTC | Tornado Warning | PAH |
| 04:26 UTC | 05:00 UTC | Severe Thunderstorm Warning | PAH |
| 04:46 UTC | 05:15 UTC | Severe Thunderstorm Warning | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 00:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Jan 29, 8:30 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jan 29, 8:30 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CST TUE JAN 29 2013
.UPDATE...
ISSUED AT 830 PM CST TUE JAN 29 2013
SEVERE SQUALL LINE WAS BEGINNING TO TAKE SHAPE OVER SE MISSOURI AS
OF 0215Z. SOME WIND DAMAGE WAS REPORTED IN THE OZARK FOOTHILLS NEAR
DONIPHAN...AND KFAM REPORTED A WIND GUST TO 49 KNOTS ABOUT 02Z.
RUC MODEL INDICATES 850 MB WINDS HAVE INCREASED TO NEAR 70 KNOTS AS
EXPECTED OVER SE MISSOURI...AND THIS LOW LEVEL JET WILL SHIFT ACROSS
THE LOWER OHIO VALLEY AROUND 06Z. FORECAST IS BASICALLY ON TRACK.
SQUALL LINE WITH DAMAGING WINDS AND ISOLATED TORNADOES WILL CONTINUE
QUICKLY EAST ACROSS THE FORECAST AREA OVERNIGHT...EXITING TO THE
EAST OF OUR FORECAST AREA BY 10Z.
IT HAS BEEN NOTED THAT SURFACE WINDS HAVE BACKED INTO THE SOUTHEAST
THIS EVENING...ENHANCING LOW LEVEL HELICITY AND CORRESPONDING
TORNADO POTENTIAL.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
ISSUED AT 302 PM CST TUE JAN 29 2013
SEVERE CONVECTIVE POTENTIAL IS THE MAIN CONCERN FOR TONIGHT. LOW
LEVEL JET IS ONLY JUST GETTING CRANKED UP THIS AFTERNOON. 850 MB
WINDS ARE FORECAST BY NEARLY ALL MODELS TO INCREASE TO 70 TO 80
KNOTS OVER SE MISSOURI THIS EVENING. THE LOW LEVEL JET WILL THEN
SHIFT EAST ACROSS THE LOWER OHIO VALLEY AROUND 06Z. THIS IS ABOUT
AS STRONG AS LOW LEVEL WIND FIELDS GET AROUND THIS AREA. ABOUT THE
SAME TIME THE LOW LEVEL JET DEVELOPS THIS EVENING...SLIGHTLY
BETTER MOISTURE AND INSTABILITY WILL SURGE NORTH FROM ARKANSAS.
THE ENVIRONMENT WILL BE FAVORABLE FOR SOME INTENSIFICATION OF THE
ONGOING ACTIVITY OVER WESTERN MISSOURI AS IT REACHES OUR AREA. SPC
DAY 1 OUTLOOK CONTAINS MORE DETAILS ON SPECIFIC EVOLUTION OF THE
STORMS AND POTENTIAL STORM STRUCTURES. SPS AND HWO BOTH CONTAIN A
SYNOPSIS OF THE SEVERE WEATHER TIMING AND POTENTIAL HAZARDS.
THE PROGRESSIVE NATURE OF THE SYSTEM SHOULD LIMIT RAINFALL
POTENTIAL TO MAINLY UNDER 2 INCHES. RAINFALL RATES WILL BE LOCALLY
VERY HEAVY...WHICH COULD LEAD TO ISOLATED FLOODING PROBLEMS IN THE
TYPICAL POOR DRAINAGE AREAS. THIS WILL BE HANDLED IN ADVISORY AND
STATEMENT PRODUCTS.
GRADIENT WINDS WILL REMAIN A CONCERN. PLENTY OF BREAKS IN THE
OVERCAST HAVE DEVELOPED OVER SOUTHERN ILLINOIS EXTENDING SOUTH
DOWN THE MISSISSIPPI VALLEY. THE INCREASED SOLAR HEATING HAS
CAUSED SOME MIXING DOWN OF STRONGER WINDS...WITH A PEAK WIND OF 39
KNOTS AT KCGI EARLY THIS AFTERNOON. AS THE LOW LEVEL JET DEVELOPS
THIS EVENING...EXPECT SURFACE GUSTS TO REMAIN NEAR ADVISORY
CRITERIA.
THE COLD FRONT WILL SWEEP EAST ACROSS THE KPAH/KEVV AREAS IN THE
06Z TO 09Z TIME FRAME...EXITING OUR AREA BY 12Z. MUCH STEEPER LOW
LEVEL LAPSE RATES AND STRONGER MIXING WILL OCCUR BEHIND THE FRONT.
THIS WILL MAXIMIZE WIND GUST POTENTIAL. WILL ALLOW THE WIND
ADVISORY TO CONTINUE INTO WEDNESDAY...EVEN THOUGH LOW LEVEL WIND
SPEEDS APPEAR VERY MARGINAL FOR AN ADVISORY BEHIND THE FRONT.
TEMPS WILL FALL SLOWLY ON WEDNESDAY BEHIND THE FRONT. SOME
LINGERING RAIN IS POSSIBLE...MAINLY IN THE MORNING. THE COLD AIR
WILL CONTINUE TO INFILTRATE THE AREA WEDNESDAY NIGHT...WITH TEMPS
RETURNING TO NEAR NORMAL LEVELS. PARTIAL CLEARING IS EXPECTED
WEDNESDAY NIGHT...AND WINDS WILL REMAIN RATHER GUSTY.
.LONG TERM /THURSDAY THROUGH TUESDAY/...
ISSUED AT 316 PM CST TUE JAN 29 2013
A MOISTURE STARVED SECONDARY COLD FRONT WILL MOVE THROUGH THE QUAD
STATE REGION THURSDAY AFTERNOON AND EVENING. MOST OF THE MODELS DO
NOT GENERATE ENOUGH LIFT OR MOISTURE FOR MUCH IN THE WAY OF PRECIP
UNTIL THE FRONT CLEARS THE AREA. HOWEVER...WILL LEAVE A SMALL
MENTION OF SOME VERY LIGHT SNOW OVER NWRN KY AND SW IN JUST IN CASE.
SHOULD BE LITTLE TO NO IMPACTS THO...
A RATHER IMPRESSIVE BUT SHORT LIVED COLD BLAST WILL OCCUR ON
THURSDAY NIGHT AND FRIDAY...AS 850 MB TEMPS FALL TO BETWEEN MINUS 8
AND MINUS 15...DEPENDING ON MODEL OF CHOICE. SURFACE HIGHS ARE
LIKELY TO REMAIN MAINLY IN THE 20S ON FRIDAY...EVEN WITH FULL SUN.
MORNING LOWS WILL BEGIN IN THE TEENS FOR THE MOST PART.
RETURN FLOW OF MILDER AIR WILL OCCUR ON FRIDAY NIGHT...BEFORE A
RELATIVELY WEAK COLD FRONT PASSES ON SATURDAY. THIS MAY BRING SOME
SCT LIGHT RAINS TO S AREAS...WITH LIGHT RAIN OR SNOW POSSIBLE
FARTHER N/E...ESP SW IN AND THE NRN PENNYRILE OF WRN KY. THE DRIER
AIR FOLLOWING THIS SYSTEM SUNDAY WILL NOT BE OF CANADIAN
ORIGIN...HENCE NOT NEARLY AS COLD AS THE THU/FRI AIR.
&&
.AVIATION...
ISSUED AT 642 PM CST TUE JAN 29 2013
SHOWERS AND STORMS WILL OVERSPREAD THE TAF SITES THIS EVENING. HIGH
WIND GUSTS AND HEAVY RAIN WILL ACCOMPANY THESE STORMS. AREAS OF
LIGHT SHOWERS DEVELOPED WELL AHEAD OF THE MAIN AREA OF STORMS...AND
THESE WILL CONTINUE TO AFFECT KCGI. THE COLD FRONT RESPONSIBLE FOR
THE STORMS WILL CROSS THE TAF SITES IN THE 08Z TO 11Z TIME
FRAME...FOLLOWED BY A WIND SHIFT TO THE SOUTHWEST. RAIN AND STORMS
WILL END WITH THE PASSAGE OF THE FRONT. CONDITIONS WILL BE IFR IN
SCATTERED THUNDERSTORMS TONIGHT...OTHERWISE MVFR TO VFR CONDITIONS
ARE FORECAST THROUGH THE PERIOD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR KYZ001>006.
WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR KYZ007>022.
MO...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR MOZ076-086-087-100-
107>112-114.
IL...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR ILZ075-076-080>082-
084>086-088>090-092>094.
WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR ILZ077-078-083-087-
091.
IN...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR INZ081-082-085>088.
&&
SHORT TERM...MY
LONG TERM....GM
AVIATION...GM/MYHazardous weather outlook, Jan 29, 7:53 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 753 PM CST TUE JAN 29 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-310200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 753 PM CST TUE JAN 29 2013 ...SIGNIFICANT SEVERE WEATHER OUTBREAK TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 1 AM FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND FAR WESTERN KENTUCKY. ADDITIONAL WATCHES MAY BE REQUIRED LATER TONIGHT FURTHER EAST. A LINE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI WILL ACCELERATE EASTWARD ACROSS SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA. THIS LINE OF STORMS HAS THE POTENTIAL TO PRODUCE WIDESPREAD DAMAGING WINDS AND ISOLATED TORNADOES. HEAVY RAINFALL MAY CAUSE ISOLATED FLOODING OF POOR DRAINAGE AREAS. STRONG SOUTHERLY WINDS IN ADVANCE OF THE STORMS MAY GUST TO 45 MPH AT TIMES. A WIND ADVISORY IS IN EFFECT. REFER TO THE WIND ADVISORY PRODUCT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WIND ADVISORY REMAINS IN EFFECT FOR MUCH OF WEDNESDAY. WEST WINDS BEHIND THE FRONT MAY GUST TO AROUND 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED IN THE TORNADO WATCH AREA. SPOTTER ACTIVATION WILL LIKELY BE REQUESTED ELSEWHERE TONIGHT. MY
In the hours before
Local storm report, Jan 29, 10:01 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST CARBONDALE 37.72N 89.22W
01/29/2013 M63.00 MPH JACKSON IL ASOS
CORRECTION TO TIME OF EVENT
&&
SMITTYLocal storm report, Jan 29, 10:02 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 PM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST HERRIN 37.80N 89.03W
01/29/2013 E70 MPH WILLIAMSON IL TRAINED SPOTTER
NUMEROUS TREE LIMBS DOWN.
&&
SMITTYLocal storm report, Jan 29, 10:03 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST TAMMS 37.24N 89.27W
01/29/2013 E70 MPH ALEXANDER IL TRAINED SPOTTER
REPORTED ACROSS THE NORTHERN PORTION OF THE COUNTY.
&&
SMITTYLocal storm report, Jan 29, 10:04 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1004 PM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND DMG PARMA 36.61N 89.82W
01/29/2013 NEW MADRID MO LAW ENFORCEMENT
POWER LINES DOWN THROUHOUT THE COMMUNITY.
&&
SMITTYLocal storm report, Jan 29, 10:07 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1007 PM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND GST SIKESTON 36.88N 89.58W
01/29/2013 E60 MPH SCOTT MO TRAINED SPOTTER
POWER OUTAGES REPORTED.
&&
SMITTYLocal storm report, Jan 29, 10:09 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG POPLAR BLUFF 36.76N 90.41W
01/29/2013 BUTLER MO EMERGENCY MNGR
ROOF BLOWN ONTO POWER LINE NEAR HWY WW OR DITCH ROAD.
DUMPSTER BLOWN ACROSS ROADWAY.
&&
SMITTYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
4.3 hours before the tornado, 256 km from the path. January 30, 2013.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -22 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 5.2 K/km
Lincoln, IL (KILX), 12:00Z
7.7 hours after it, 256 km from the path. January 30, 2013.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -82395 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 441 m above ground
- 0-6 km bulk shear
- 119 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
The surface observations
Harrisburg (HSB), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 02:35 UTC | 66.2 | 59 | 170° 22 kt | 29 | 998.3 | |
| 02:55 UTC | 68 | 59 | 170° 25 kt | 33 | 997.3 | |
| 03:15 UTC | 66.2 | 59 | 180° 27 kt | 31 | 997.3 | |
| 03:35 UTC | 68 | 59 | 170° 25 kt | 34 | 997 | |
| 03:55 UTC | 68 | 59 | 180° 20 kt | 32 | 996.6 | |
| 04:15 UTC | 69.8 | 59 | 180° 26 kt | 30 | 995.6 | |
| 04:35 UTC | 53.6 | 51.8 | 320° 32 kt | 42 | 998.6 | +TSRA |
| 04:55 UTC | 51.8 | 51.8 | 310° 18 kt | 27 | 1000.7 | +TSRA |
| 05:15 UTC | 51.8 | 51.8 | 320° 13 kt | 20 | 1000.3 | RA |
| 05:35 UTC | 51.8 | 51.8 | 340° 7 kt | 1000.7 | +RA | |
| 05:55 UTC | 51.8 | 51.8 | 10° 4 kt | 999.7 | +RA | |
| 06:15 UTC | 51.8 | 51.8 | 320° 3 kt | 1000.3 | +RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 88 km away, was scanning. The volume nearest the touchdown began at 04:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:25 UTC | TSTM WND GST 63 | Carbondale | Jackson, IL | CORRECTION TO TIME OF EVENT |
| 03:35 UTC | TSTM WND GST 59 | Mount Vernon | Jefferson, IL | |
| 03:43 UTC | TSTM WND DMG | 2 Nw Herrin | Williamson, IL | DAMAGE TO RADIO ANTENNAS. |
| 03:45 UTC | TSTM WND DMG | Benton | Franklin, IL | JUST WEST OF BENTON ON REND CITY RD AND 1 MI NORTH OF RT. 14...THERE WAS AN OVERTURNED CAMPER AND SHINGLE DAMAGE TO A HOME. SEVERAL TREES DOWN. MOBILE OFFICE BUILDING THROWN OVER ON ITS SIDE. |
| 03:46 UTC | TSTM WND GST 63 | Carbondale | Jackson, IL | |
| 03:51 UTC | TSTM WND GST 70 | West Frankfort | Franklin, IL | |
| 03:55 UTC | TSTM WND GST 70 | Herrin | Williamson, IL | NUMEROUS TREE LIMBS DOWN. |
| 04:00 UTC | TSTM WND DMG | 1 S Wayne City | Wayne, IL | SEVERAL LARGE TREES UPROOTED, TWO 20 INCH DIAMETER TREES SNAPPED OFF 3 FEET ABOVE THE GROUND. |
| 04:00 UTC | TSTM WND DMG | 3 W Creal Springs | Williamson, IL | 1/3 OF ROOF DECKING BLOWN OFF A MOBILE HOME. |
| 04:09 UTC | TSTM WND GST 70 | 5 S West Frankfort | Williamson, IL | |
| 04:10 UTC | TSTM WND DMG | 4 S Hudgens | Williamson, IL | LATE REPORT...ONE HOME HAD ALMOST ENTIRE ROOF RIPPED OFF. 20 FOOT METAL POLE SNAPPED IN HALF AND BLOWN INTO NEIGHBORS YARD. NEARBY HOME HAD WINDOWS BLOWN OUT. SOME TREES SNAPPED WITH SOME DEBRIS WRAPPED AROUND A FEW. DAM |
| 04:16 UTC | TORNADO | Galatia | Saline, IL | *** 2 INJ *** EF-2 TORNADO. DAMAGE TO HOMES, ONE WITH SIGNIFICANT DAMAGE. ONE PERSON TRAPPED IN A MOBILE HOME INJURED WHEN TREE FELL ON HOME. VERY LARGE TREES SNAPPED OFF AND UPROOTED. |
| 04:20 UTC | TSTM WND DMG | Galatia | Saline, IL | *** 1 INJ *** NUMEROUS TREES DOWN WITHIN THE COMMUNITY. ONE PERSON INJURED. REPORTED BY SALINE COUNTY 911. |
| 04:33 UTC | TSTM WND DMG | De Soto | Jackson, IL | TREES DOWN NEAR THE COMMUNITY ALONG THE JACKSON AND WILLIAMSON COUNTY LINE. |
| 04:51 UTC | TSTM WND GST 70 | Crossville | White, IL |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of January 29, 2013
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 29 | 6:48 AM CST | EF1 | Logan, OK | 1.1 | 40 | $200,000 | ||
| January 29 | 11:00 AM CST | EF1 | Cedar, MO | 2.7 | 200 | $100,000 | ||
| January 29 | 11:15 AM CST | EF1 | St. Clair, MO | 8.6 | 400 | $225,000 | ||
| January 29 | 2:55 PM CST | EF2 | Crawford, OK to AR | 9.0 | 700 | $20,000 | ||
| January 29 | 3:14 PM CST | EF1 | Warren, MO | 1.2 | 40 | |||
| January 29 | 3:34 PM CST | EF1 | Washington, AR | 4.2 | 400 | $500,000 | ||
| January 29 | 3:36 PM CST | EF0 | Lincoln, MO | 1.7 | 30 | |||
| January 29 | 3:57 PM CST | EF1 | Madison, AR | 2.0 | 350 | $250,000 | ||
| January 29 | 6:15 PM CST | EF0 | Wood, TX | 0.2 | 325 | $5,000 | ||
| January 29 | 6:48 PM CST | EF0 | Bolivar, MS | 0.5 | 50 | $5,000 | ||
| January 29 | 8:01 PM CST | EF0 | Pulaski, AR | 5.3 | 50 | $10,000 | ||
| January 29 | 8:14 PM CST | EF1 | Ripley, MO | 0.3 | 100 | $100,000 | ||
| January 29 | 8:45 PM CST | EF2 | Butler, MO | 3.4 | 100 | $60,000 | ||
| January 29 | 8:51 PM CST | EF0 | Drew, AR | 3.6 | 50 | $20,000 | ||
| January 29 | 9:13 PM CST | EF1 | Cape Girardeau, MO | 5.5 | 100 | $250,000 | ||
| January 29 | 9:13 PM CST | EF1 | Cape Girardeau, MO | 6.8 | 100 | $80,000 | ||
| January 29 | 9:36 PM CST | EF2 | West Carroll Parish, LA | 5.4 | 100 | $250,000 | ||
| January 29 | 9:38 PM CST | EF0 | Franklin, IL | 0.6 | 75 | |||
| January 29 | 11:10 PM CST | EF1 | Bolivar, MS | 5.5 | 150 | $175,000 | ||
| January 29 | 11:36 PM CST | EF0 | Calloway, KY | 2.1 | 100 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.